The BS of my MS

I was diagnosed with Multiple Sclerosis April 11, 2006. It was a fairly quick diagnosis and there are days/weeks I can mostly ignore it. For those days I can't, this blog documents my journey.

Monday, April 17, 2006

As of Friday, I was noting a big difference in my legs. I was feeling slightly more, but the movement was greatly improved. Unfortunately, by Saturday night, I stiffened back up. Sunday, I was in the shower. I had just shaved and I slipped a bit. However, since my equilibrium is off, I was unable to regain my footing. I fell, taking the shower curtain down with me. My mom rushed into the bathroom, and there I am, bare naked trying to get up. It was humiliating on so many levels. I thought I just fell gracefully, but I have ginormous bruise on my butt--bright purple, too. If it weren't on my butt, I'd take pictures, but alas it is.

Today, I went for my next to last dose of steroids. They put in a new IV, and the nurse was making me nervous. I told her she gets one chance to find the vein, and she said I was making her nervous. Her nervous? She has the needle. I have the veins. She was unsuccessful the first time, and then ended up putting the IV in the top of my hand. She just didn't seem as exeperienced. She didn't cover the needle opening with gauze; she just taped it. So now, the clear tape shows the IV sticking out of my hand. There is also remnants of blood in the tube. I am hoping when I flush it out tonight it goes away. Ick.

There is something that has been irritating me. Some people, particularly who those in the field of psychotherapy for example, remark how hard MS is to diagnose. Sometimes their comments include the disclaimer that "MS is so hard to diagnose," and "If it's MS..." That's great and all, but my neurologist specializes in MS. After looking at my MRI and hearing my history of symptoms, plus doing some sensory tests in his office, seems pretty dang sure. On one hand, I know people want to be hopeful. On the other hand, I am sick of people being wishy washy, trying to make it something else. Being uncertain or in flux does not help me one bit. Let's trust the doctors and move forward. THAT'S what I need.

In case you're curious, the steroids have some side effects. They make me retain water. I noticed I had gained a few pounds just over the weekend. I peed several times last night, during the night, and the weight had come off. Water weight. The steroids make me hot, so I am sweltering right now. This makes me think I smell bad--like BO. And showers and deodorant only do so much. My tummy feels bloated and I get heartburn. I have been taking Tylenol PM to help me sleep.

Today has been a struggle for me with anxiety. On one hand, I know steroids can cause depression, particularly if you go off of them immediately. I am on 1000mg for three days, and then I had a two day break. Could my body be reacting to the shift? Once the infusions stop, I will go on oral steroids to help my body adjust. Maybe the anxiety is not related to this. But I woke up with a panic attack, and I have had them throughout the day. I feel like I am gasping for breath. Maybe it's just all that is going on in my body. I have steroids, then no steroids, then more steroids. I have Effexor for anxiety. Birth control hormones coarsing through my veins. Add this to the natural psychological stress of illness, school, and life. We might as well call the men in white jackets.


Post a Comment

<< Home